Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 243, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 28, 2005, 4:54 PM CDT for Harper County, Kingman County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2005, 4:54 PM CDT (21:54 UTC)
- Expired
- Aug 28, 2005, 5:49 PM CDT
- In force
- 55 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Harper County, KS, Kingman County, KS
The radar
The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 9.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2298 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 282154 SVRICT KSC077-095-282300- /O.NEW.KICT.SV.W.0243.050828T2154Z-050828T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 454 PM CDT SUN AUG 28 2005 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARPER COUNTY IN SOUTH CENTRAL KANSAS. KINGMAN COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 600 PM CDT. * AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR ATTICA...OR ABOUT 14 MILES WEST OF ANTHONY...MOVING SOUTHEAST AT 5 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... ANTHONY...ATTICA...BLUFF CITY...CLEVELAND...CORWIN...DANVILLE... FREEPORT...HARPER...KINGMAN...MT VERNON...NORWICH...PENALOSA... RAGO...RUNNYMEDE...SPIVEY...ZENDA...MURDOCK...CRYSTAL SPRINGS THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... SAFETY INFORMATION FOR THIS WARNING FOLLOWS: THIS IS A DANGEROUS THUNDERSTORM. SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3772 9838 3701 9833 3701 9782 3772 9781 $$ ES
3 follow-up statements
000 WWUS53 KICT 282222 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 522 PM CDT SUN AUG 28 2005 KSC077-095-282300- /O.CON.KICT.SV.W.0243.000000T0000Z-050828T2300Z/ KINGMAN KS-HARPER KS- 522 PM CDT SUN AUG 28 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR HARPER AND KINGMAN COUNTIES UNTIL 600 PM CDT... AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS TO AROUND 60 MPH. THIS STORM WAS LOCATED NEAR ATTICA...OR 10 MILES NORTHWEST OF ANTHONY...AND MOVING SOUTHEAST AT 5 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF HARPER AND KINGMAN COUNTIES...INCLUDING THE TOWNS OF ATTICA AND CRYSTAL SPRINGS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3772 9838 3701 9833 3701 9782 3772 9781 $$ COX
000 WWUS53 KICT 282235 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 535 PM CDT SUN AUG 28 2005 KSC077-095-282300- /O.CON.KICT.SV.W.0243.000000T0000Z-050828T2300Z/ KINGMAN KS-HARPER KS- 535 PM CDT SUN AUG 28 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR HARPER AND KINGMAN COUNTIES UNTIL 600 PM CDT... AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS TO AROUND 60 MPH. THIS STORM WAS LOCATED NEAR ATTICA...OR 11 MILES NORTHWEST OF ANTHONY...AND MOVING SOUTHEAST AT 5 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF HARPER AND KINGMAN COUNTIES...INCLUDING THE TOWNS OF ATTICA AND CRYSTAL SPRINGS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3772 9838 3701 9833 3701 9782 3772 9781 $$ COX
000 WWUS53 KICT 282249 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 550 PM CDT SUN AUG 28 2005 KSC077-095-282300- /O.CAN.KICT.SV.W.0243.000000T0000Z-050828T2300Z/ KINGMAN KS-HARPER KS- 550 PM CDT SUN AUG 28 2005 ...THE SEVERE THUNDERSTORM WARNING FOR HARPER AND KINGMAN COUNTIES HAS BEEN CANCELLED... AT 548 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 3772 9838 3701 9833 3701 9782 3772 9781 $$ COX
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:33 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 28, 3:33 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 333 PM CDT SUN AUG 28 2005 .DISCUSSION... MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE CONVECTION POTENTIAL THIS EVENING AND THE TIMING OF THE FRONTAL BOUNDARY MOVING THROUGH THE MIDDLE OF THIS WEEK. TONIGHT: LATEST WATER VAPOR LOOP SHOWING A DECENT UPPER LEVEL WAVE MOVING THROUGH THE NORTHWEST SECTION OF KANSAS ALONG WITH WEAK SURFACE BOUNDARIES FLOATING AROUND. THESE FEATURES COMBINED WITH GOOD STEEP LAPSE RATES BETWEEN 0-6KM IS PROVIDING SURFACE BASED CAPE VALUES BETWEEN 3000-3500J/KG ACCORDING TO THE RUC. WOULD EXPECT THESE THUNDERSTORMS TO CONTINUE TO DRIFT SOUTHEAST DURING THE EVENING. A COUPLE OF THE STORMS COULD BECOME SEVERE THROUGH SUNSET, BUT THESE STORMS SHOULD DISSIPATE AFTER SUNSET DUE TO LACK OF SHEAR. LATER TONIGHT THE GFS CONTINUES TO SHOW A THERMAL BOUNDARY AROUND 310K WITH SOME DECENT MOISTURE AND INSTABILITY ALONG IT. WITH THIS BOUNDARY IN PLACE, I STILL FEEL THERE IS POTENTIAL FOR SOME ELEVATED CONVECTION IN CENTRAL KANSAS MAINLY AFTER MIDNIGHT. MONDAY-WEDNESDAY: STILL LOOKS LIKE KATRINA WILL BE THE MAJOR PLAYER HERE ON HOW THINGS WILL EVOLVE THIS WEEK. THE MODELS STILL TRY TO BRING THE UPPER LEVEL RIDGE INTO THE PLAINS. THE EASTWARD MOVEMENT OF THE RIDGE WILL BE BLOCKED BY KATRINA AT LEAST THROUGH WEDNESDAY. THIS WILL PROVIDE SURFACE HIGH PRESSURE OVER THE REGION. AS A RESULT, TEMPERATURES WILL NOT CHANGE VERY MUCH THROUGH MID WEEK DUE TO LACK OF MIXING IN THE LOW LEVELS. THE GFS/NAM/UKMET DO TRY TO BRING A WAVE THROUGH EASTERN KANSAS TUESDAY WITH AN UPPER LEVEL SHEAR AXIS. THIS COULD BRING SOME ISOLATED CONVECTION TO EASTERN KANSAS TUESDAY AFTERNOON, BUT WE WILL NOT MENTION ANYTHING IN THE GRIDS AT THIS TIME. WEDNESDAY-SUNDAY: IT APPEARS THE GFS ENSEMBLES/ECMWF/DGEX HAVE FLIPPED FLOP ON THEIR UPPER LEVEL PATTERN. THE ECMWF HAVE AMPLIFIED THE TROF MOVING INTO THE NORTHERN PLAINS WHILE THE GFS ENSEMBLES HAS SPED THINGS UP AND FLATTENS OUT THE FLOW TOWARDS THE END OF THE WEEK. MEANWHILE, THE UKMET IS BLENDING THESE SOLUTIONS. WE TOOK MORE OF THE MIDDLE OF ROAD APPROACH IN BRINGING THE FRONT THROUGH SOMETIME WEDNESDAY NIGHT. WE BELIEVE THERE WILL BE SOME ADEQUATE MOISTURE AVAILABLE, BUT THE MAIN QUESTION IS HOW MUCH CONVERGENCE WILL TAKE PLACE ALONG THE BOUNDARY FOR CONVECTION. WE WENT AHEAD AND BUMPED UP POPS A LITTLE ON WEDNESDAY NIGHT, AND TENDED TO MOVE POPS OUT OF THE PICTURE ON THURSDAY. NOT SEEING MUCH OF A COOL DOWN BEYOND THIS PERIOD, DUE TO THE UPPER LEVEL FLOW FLATTENING OUT. THE MODELS DO TRY TO BRING ANOTHER WAVE THROUGH ON THURSDAY NIGHT AND FRIDAY, BUT I WOULD LIKE TO SEE MORE CONTINUITY IN THE MODEL TRENDS BEFORE I BITE ON THIS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 70 89 67 91 / 20 10 10 10 HUTCHINSON 66 90 66 91 / 20 10 10 10 NEWTON 68 89 66 89 / 20 10 10 10 ELDORADO 68 89 66 89 / 20 10 10 10 WINFIELD-KWLD 69 93 65 91 / 20 10 10 10 RUSSELL 65 91 65 91 / 20 10 10 10 GREAT BEND 65 91 66 91 / 20 10 10 5 SALINA 68 91 67 91 / 20 10 10 10 MCPHERSON 67 90 66 91 / 20 10 10 10 COFFEYVILLE 68 93 66 90 / 20 5 10 10 CHANUTE 68 91 65 89 / 20 5 10 10 IOLA 67 90 65 89 / 20 5 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. && LAWSON/COX
Hazardous weather outlook, Aug 28, 2:33 PM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE WICHITA KS 233 PM CDT SUN AUG 28 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-291200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 233 PM CDT SUN AUG 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEE THE LATEST RIVER STATEMENTS FOR INFORMATION ON RIVER FLOODING. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVER CENTRAL AND PORTIONS OF SOUTH CENTRAL KANSAS THIS AFTERNOON AND EARLY EVENING. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS AND WINDS TO 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A COLD FRONT WILL MOVE THROUGH CENTRAL AND SOUTHEAST KANSAS ON WEDNESDAY. THIS FRONT COULD TRIGGER SOME THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY, BUT IT IS TOO EARLY TO SPECULATE WHETHER THESE WOULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF THE SEVERE WEATHER THREAT THIS AFTERNOON AND EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM HOWERTON/LAWSON
In the hours before
Local storm report, Aug 28, 4:15 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
415 PM CDT SUN AUG 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL 4 E HARPER 37.29N 97.95W
08/28/2005 1.00 INCH HARPER KS LAW ENFORCEMENT
&&
RECSpecial weather statement, Aug 28, 4:30 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 430 PM CDT SUN AUG 28 2005 KSZ082-083-282215- KINGMAN-SEDGWICK- 430 PM CDT SUN AUG 28 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KINGMAN AND SEDGWICK COUNTIES... AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHENEY...OR 19 MILES EAST OF KINGMAN. THIS THUNDERSTORM WAS NEARLY STATIONARY AS SUCH, THE HEAVY RAINS FROM THE THUNDERSTORM WILL CAUSE LOCALIZED FLOODING, ESPECIALLY POOR DRAINAGE AND LOW-LYING AREAS. PENNY TO NICKEL SIZED HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN EASTERN KINGMAN AND SOUTHWESTERN SEDGWICK COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. ES
Local storm report, Aug 28, 4:33 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
433 PM CDT SUN AUG 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL LYONS 38.35N 98.20W
08/28/2005 0.50 INCH RICE KS LAW ENFORCEMENT
0415 PM FLOOD LITTLE RIVER 38.40N 98.01W
08/28/2005 RICE KS LAW ENFORCEMENT
FLOODING OF DITCHES AND FARMLAND.
0422 PM HAIL HARPER 37.29N 98.03W
08/28/2005 1.00 INCH HARPER KS LAW ENFORCEMENT
0429 PM FLOOD HARPER 37.29N 98.03W
08/28/2005 HARPER KS LAW ENFORCEMENT
STREET FLOODING IN TOWN.
&&
BDKLocal storm report, Aug 28, 4:48 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
448 PM CDT SUN AUG 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL CHENEY 37.63N 97.78W
08/28/2005 0.75 INCH SEDGWICK KS LAW ENFORCEMENT
&&
BDKSpecial weather statement, Aug 28, 4:50 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 450 PM CDT SUN AUG 28 2005 KSZ047-282215- BARTON- 450 PM CDT SUN AUG 28 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BARTON COUNTY... AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CLAFLIN...OR 18 MILES NORTHEAST OF GREAT BEND. THIS STORM WAS NEARLY STATIONARY. HAIL TO 3/4 INCH DIAMETER...AND 50 MPH WINDS ARE POSSIBLE WITH THIS THUNDERSTORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. ES
Local storm report, Aug 28, 4:53 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
453 PM CDT SUN AUG 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 3 ENE CHENEY 37.65N 97.74W
08/28/2005 1.00 INCH SEDGWICK KS TRAINED SPOTTER
STARTING TO COVER THE GROUND
&&
BDKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 2:31 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 60 min |
| Aug 28, 3:44 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 61 min |
| Aug 28, 3:54 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 66 min |
| Aug 28, 4:36 PM CDT | Severe Thunderstorm Warning | ICT | Reno, Rice | 44 min |
| Aug 28, 4:45 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.